MAUDE Adverse Event Report: SYNTHES GMBH MAXILLARY DISTRACTOR BODY 20MM; PLATE, BONE

SYNTHES GMBH MAXILLARY DISTRACTOR BODY 20MM; PLATE, BONE
Catalog Number 288.027
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a maxillary distraction case the surgeon had implanted most of the patient¿s left distractor construct when they noticed what looked like a bar or small piece of wire in the wound.Originally it was thought to be a piece of the patient¿s braces or orthodontics; it was retrieved and set is aside on the back table.While preparing the screw holes for the last few screws, the activation hex end piece of the distractor body disengaged from the distractor body.It was retrieved from the wound and then realized the bar piece found earlier was the pin that holds or fuses the hex end to the distractor body.Both pieces were easily and safely retrieved and the construct was removed, taken apart, and rebuilt with a new distractor body from the set.The procedure was completed successfully with a ten (10) minute delay.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: d9 h3, h6: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: the product was returned to j&j medtech orthopaedics for evaluation.Visual inspection of the returned sample found the pin was returned unattached from the activation nut and the screw.Screw hole where the pin was supposed to be positioned was found with damage and small fragment starting to come off.A complete potential cause for the observed condition cannot be established with available information.These devices can break during use (when subjected to excessive forces or used outside the recommended surgical technique).While the surgeon must make the final decision on removal of the broken part based on associated risk in doing so, we recommend that whenever possible and practical for the individual patient, the broken part should be removed.A dimensional inspection was unable to be performed due to the post-manufacturing damage.The overall complaint was confirmed as the observed condition of the maxillary distractor body 20mm would have contributed to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a manufacturing record evaluation was performed for the finished device.Product code: 288.027.Lot number: 709p412.Combination not found in sap p02; other site us21 brandywine will need to perform the dhr review.Part number: 288.027-us.Lot number: 709p412.Part manufacture date: 10/12/2022.Manufacturing location: brandywine.Part expiration date: n/a.Nonconformance noted: n/a.A review of the device history record of this lot revealed no complaint-related anomalies.The device history record shows that the maxillary distractor body was processed through all operations on the released routing for part number 288.027-us and met all specification requirements at the time of release with no issues documented during manufacture that would contribute to this complaint condition.Product lot met all inspection specification requirements at the time of release with no issues documented during manufacture that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H6: photo investigation: the product was not returned to medtech orthopaedics, however photos were provided for review.The photographs attached were reviewed, however they do not represent the reported complaint.Therefore, the investigation could not draw any conclusions about the reported event due to the insufficient evidence provided.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was not confirmed as the photographs provided are not representative of the reported complaint.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history review (dhr): a manufacturing record evaluation was performed for the finished device.Product code: 288.027.Lot number: 709p412.Combination not found in sap p02; other site us21 brandywine will need to perform the dhr review.Part number: 288.027-us.Lot number: 709p412.Part manufacture date: 10/12/2022.Manufacturing location: brandywine.Part expiration date: n/a.Nonconformance noted: n/a.A review of the device history record of this lot revealed no complaint-related anomalies.The device history record shows that the maxillary distractor body was processed through all operations on the released routing for part number 288.027-us and met all specification requirements at the time of release with no issues documented during manufacture that would contribute to this complaint condition.Product lot met all inspection specification requirements at the time of release with no issues documented during manufacture that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MAXILLARY DISTRACTOR BODY 20MM
Common Device Name
PLATE, BONE
Manufacturer (Section D)
SYNTHES GMBH
luzernstrasse 19-21
zuchwil 4528
SZ  4528
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key20282009
Report Number8030965-2024-12020
Device Sequence Number7546060
Product Code JEY
UDI-Device Identifier10887587029375
UDI-Public(01)10887587029375(17)411231(10)709P412
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K020505
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number288.027
Device Lot Number709P412
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/24/2024
Supplement Date Received by Manufacturer09/24/2024
09/26/2024
10/02/2024
Initial Report FDA Received Date09/23/2024
Supplement Report FDA Received Date09/24/2024
09/28/2024
10/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/19/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown